Alert archive / Alabama / Flash Flood Warnings in 2003
Flash Flood Warning 3, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Feb 15, 2003, 8:18 AM CST for Colbert County, Lawrence County, Limestone County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 15, 2003, 8:18 AM CST (14:18 UTC)
- Expired
- Feb 15, 2003, 11:15 AM CST
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Counties, with a storm outline in the text
Counties Colbert County, AL, Lawrence County, AL, Limestone County, AL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 2.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 591 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KHUN 151424
FFWHUN
ALC033-079-083-151715-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
818 AM CST SAT FEB 15 2003
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LIMESTONE COUNTY IN NORTH CENTRAL ALABAMA
COLBERT COUNTY IN NORTHWEST ALABAMA
LAWRENCE COUNTY IN NORTHWEST ALABAMA
* UNTIL 1115 AM CST
* AT 818 AM CST...WEATHER SERVICE RADAR DETECTED THUNDERSTORMS
PRODUCING HEAVY RAINFALL OF ONE HALF TO ONE INCH OVER FRANKLIN
COUNTY. THESE THUNDERSTORMS ARE MOVING NORTHEAST AT 20 MPH.
LIMESTONE AND NORTHERN PARTS OF LAWRENCE AND COLBERT COUNTIES
ALREADY HAVE SATURATED GROUND DUE TO EARLIER RAINFALL.
* SOME LOCATIONS AFFECTED INCLUDE...
ARDMORE...ATHENS...CHEROKEE...COURTLAND...LEIGHTON...MUSCLE
SHOALS...NORTH COURTLAND...TOWN CREEK AND TUSCUMBIA
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
LAT...LON 3461 8813 3459 8752 3453 8713 3473 8714
3458 8682 3499 8681 3499 8717 3474 8721
3480 8753 3472 8780 3490 8808
$$
BURKSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Feb 15, 2:56 AM CST, 5 hours 22 minutes earlier.
Area forecast discussion, Feb 15, 2:56 AM CST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HUNTSVILLE AL 256 AM CST SAT FEB 15 2003 COMPLEX AND ACTIVE WEATHER WILL CONTINUE NEXT 48 HOURS. CURRENT SFC ANALYSIS SHOWING LOW OVER SRN MO WITH A WARM FRONT EXTENDING EWD TO TO AROUND PAH THEN SEWD INTO NE AL. WARMER AIR APPEARS TO BE MAKING PROGRESS INTO ERN SECTION OF THE FA NOW WITH TEMPS AT HSV... FORT PAYNE...AND GAD JUMPING FROM THE LOWER/MID 50S TO LOWER 60S PAST COUPLE OF HOURS. EXPECT WARM ADVECTION TO ALLOW TEMPS TO RISE INTO THE MID UPPER 60S TODAY EVEN WITH CLOUD COVER/RAIN. MAIN UPPER TROF STILL BACK OVER THE SRN PLAINS BUT EXPECT SEVERAL WEAK S/WVS TO EJECT OUT OF THE TROF DURING THE DAY TODAY. ONE SUCH WEAK S/WV PASSING THROUGH FORECAST AREA NOW WITH KHTX RADAR SHOWING PRECIP COVERAGE FILLING BACK IN ACROSS NORTH AL PAST HOUR OR SO. WITH VERY MOIST AIRMASS IN PLACE...PWS SHOULD APPROACH 1.50 INCHES THIS AFTERNOON AND EVENING...RAINFALL WILL BE LOCALLY HEAVY. RAINFALL AMOUNTS FROM YDAY RANGED FROM 2.5 INCHES ACROSS MOST OF LAUDERDALE COUNTY...TO AROUND AN INCH EASTWARD ALONG THE TN BORDER... TO AROUND A QUARTER INCH OVER CULLMAN COUNTY. STILL APPEARS BEST CHANCE OF HEAVIEST RAIN WILL OCCUR FROM LATE THIS AFTERNOON INTO SUNDAY MORNING AS SFC LOW MOVES INTO NRN AL...UPPER TROF MOVES EWD... AND RIGHT ENTRANCE REGION OF UPPER JET ALIGNS OVER AREA. EXPECT TOTAL ADDITIONAL QPF AMOUNTS OF 1 TO 3 INCHES ACROSS ENTIRE AREA THROUGH SUNDAY AFTERNOON. WILL EXTEND FLOOD WATCH THROUGH MIDDAY SUNDAY. SPC STILL HAS N AL IN SLGT RISK AREA FOR LATER TODAY AND TONIGHT. CANNOT RULE OUT A STRONG STORM OR TWO BUT FOR THE MOST PART SEVERE THREAT LOOKS RELATIVELY LOW. LOW LEVEL WINDS WEAKEN WITH TIME AND CLOUDS WILL LIMIT OVERALL INSTABILITY. OVERALL TREND HAS BEEN TO BE A BIT SLOWER WITH MOVEMENT OF SFC LOW AND PREFER ETA TIMING. PRECIP SHOULD DECREASE IN INTENSITY DURING DAY ON SUNDAY AS SFC LOW WEAKENS AND BEGINS TRANSFERRING TO EAST COAST. ETA STRONGEST WITH DAMMING DOWN EAST SIDES OF APPALACHIANS WITH 1048 MB HIGH OVER NEW ENGLAND. LOW LEVEL COLD AIR WEDGE WILL LIKELY MAKE IT INTO EASTERN COUNTIES SUNDAY MORNING. COLDER AIR WILL ALSO BE MOVING INTO NW ALABAMA BY THEN BEHIND COLD FRONT. TEMP FCST QUITE TRICKY...12Z TEMPS WILL PROBABLY BE HIGH FOR SUNDAY ACROSS MOST OF AREA...ALTHOUGH AS SFC LOW/TROF WEAKEN OVER AREA MAY SEE A TONGUE OF SLIGHTLY WARMER AIR EXTENDING NORTHWARD OVER CENTRAL SECTIONS OF THE FORECAST AREA. NEEDLESS TO SAY...LARGE TEMP VARIATIONS OVER A SHORT AREA SEEM LIKELY. RAIN SHOULD BE OVER WITH BY LATE IN THE DAY SUNDAY...BUT SOME DRIZZLE MAY LAST INTO THE EVENING HOURS. SKIES SHOULD BEGIN TO CLEAR BY LATE IN THE DAY ON MONDAY. WILL NOT MAKE ANY SIG CHANGES TO EXTENDED EXCEPT TREND WED TO MOSTLY CLOUDY. ANOTHER SIG STORM STILL APPEARS POSSIBLE FOR THE END OF THE WEEK. PRELIM NUMBERS... HSV 67/54 54/35 44 ++84 MSL 67/51 51/33 44 ++83 .HUN...FLOOD WATCH ALL OF NORTH ALABAMA THROUGH MIDDAY SUNDAY. ZIKA
Hazardous weather outlook, Feb 15, 5:00 AM CST, 3 hours 18 minutes before
ALZ001>010-016-151930- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 500 AM CST SAT FEB 15 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA. .DAY ONE...(TODAY AND TONIGHT)... A FLOOD WATCH REMAINS IN EFFECT FOR TODAY THOUGH MIDDAY SUNDAY FOR ALL OF NORTH ALABAMA. A LOW PRESSURE SYSTEM WILL SLOWLY APPROACH THE REGION...BRINGING PERIODS OF RAIN AND THUNDERSTORMS THROUGH TONIGHT. RAIN WILL BE LOCALLY HEAVY AT TIMES...WITH ADDITIONAL RAINFALL AMOUNTS RANGING FROM ONE TO THREE INCHES. SOME FLOODING OF LOW LYING AND FLOOD PRONE AREAS CAN BE EXPECTED. A FEW THUNDERSTORMS WILL ALSO DEVELOP TODAY AND TONIGHT. A FEW OF THE STORMS MAY BE STRONG. WIND GUSTS UP TO 40 MPH WILL BE THE MAIN THREAT WITH ANY STRONGER STORMS THAT DEVELOP. .DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)... PERIODS OF RAIN WILL CONTINUE THROUGH MIDDAY SUNDAY...SOME OF IT LOCALLY HEAVY. PRECIPITATION WILL BEGIN TO TAPER OFF BY SUNDAY NIGHT AS A COLD FRONT MOVES THROUGH. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED TODAY AND TONIGHT. ANY FLOODING REPORTS WOULD BE APPRECIATED THROUGHOUT THE PERIOD. MR
In the hours before
Special weather statement, Feb 15, 5:10 AM CST, 3 hours 8 minutes before
ALZ001>010-016-151300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 510 AM CST SAT FEB 15 2003 ...FLOOD WATCH IN EFFECT THROUGH MIDDAY SUNDAY... AN AREA OF RAIN WITH EMBEDDED THUNDERSTORMS WILL MOVE EASTWARD ACROSS NORTH ALABAMA AFFECTING AREAS MAINLY WEST OF I-65 THROUGH 7 AM. RAINFALL AMOUNTS WILL AVERAGE AROUND 1/4 OF AN INCH...WITH AMOUNTS UP TO 1/2 INCH POSSIBLE WHERE THUNDERSTORMS OCCUR. ZIKA
Special weather statement, Feb 15, 7:00 AM CST, 1 hour 18 minutes before
ALZ001>010-016-151500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HUNTSVILLE AL 700 AM CST SAT FEB 15 2003 ...FLOOD WATCH IN EFFECT THROUGH MIDDAY SUNDAY... AN AREA OF RAIN WITH EMBEDDED THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH PARTS OF NORTH ALABAMA...MAINLY WEST OF A HUNTSVILLE TO GUNTERSVILLE LINE THROUGH 9 AM. RAINFALL AMOUNTS WILL AVERAGE AROUND 1/4 OF AN INCH...WITH AMOUNTS UP TO 1/2 INCH POSSIBLE WHERE THUNDERSTORMS OCCUR. ZIKA
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 15, 7:30 AM CST | Flash Flood Warning | HUN | Lauderdale | 3 hr |
Nearby
Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.